Minnesota, 2003

Winter Storm in Minnesota, December 8 to 9, 2003

December 8 to 9, 2003 · NWS FSD · 6 events in 6 counties and zones

Snowfall of 6 to 10 inches was accompanied by areas of blowing and drifting snow, mainly late in the event. The snowfall caused numerous school closings and delays, and hampered travel.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 6 to 10 inches was accompanied by areas of blowing and drifting snow, mainly late in the event. The snowfall caused numerous school closings and delays, and hampered travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 10:04 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 8, 10:04 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CST MON DEC 8 2003

.DISCUSSION...

***UPDATE...AFTER COORDINATING WITH OAX/LBF AND GETTING ADDITIONAL
SNOWFALL REPORTS WILL UPGRADE THE SW HALF THE ADVISORY TO A WNTR
STRM WARNING FOR TONIGHT AND TUESDAY MORNING. WSW HAS ALREADY BEEN
SENT AND THE ZONES WILL BE OUT BY 1015 PM.

GOING FORECAST IN GOOD SHAPE AND WL ONLY BE MAKING MINOR CHANGES.
00Z SUBJECTIVE UPPR AIR ANLYS INDCS 110 KT H3 JET DIGGING INTO THE
BACK SIDE OF THE STRNG SHRTWV OVR NM. H3 ANLYS INDCD 80 KT H3 JET FM
ND NEWD TO THE HUDSON BAY...BUT NOT AS IMPRESSIVE AS ADVERTISED BY
THE 18Z ETA. 00Z H5 ANLYS AS WELL AS PROFILER DATA CONFIRM A SHRTWV
OVR CNTRL NEB AHEAD OF MAIN SYSTEM. H7 FRONT EXTNDD FM NR KMSP SWWD
TO KLBF. PROFILER DATA INDCS FRONTOGENESIS INCREASING ALNG H7
BOUNDARY LEADING TO ENHANCED PRECIP ON THE KLBF/KFSD 88-DS. H85 LO
WAS NR KAMA WITH ANOTHER WKR LO NR KBIE ASSOCIATED WITH NEB SHRTWV.

LATEST OBSERVED DATA AND MDL GUIDANCE WLD INDICATE PRECIP TO CONT TO
EXPAND TO THE NE ALNG THE MID LVL FRONTOGENESIS AXIS. LATEST REPORTS
FM THE FIELD INDICATE 1-2 INCHES ACRS THE SW CWA...BUT WITH TMPS
AROUND 32 THEY ARE SEEING SOME MELTING. WL LIKELY SEE THE HEAVIEST
PRECIP FM AROUND 06Z THRU ABOUT 12Z AS LIFT IS ENHANCED BY NEB
SHRTWV INTERACTING WITH FRONTAL CIRCULATION. WORRY FOR THE NIGHT IS
ENHANCED FRONTOGENETICAL BANDING LEADING TO LOCALLY HIGHER
AMOUNTS...SUCH AS THEY HAVE BEEN SEEING IN N-CNTRL NEB AND PER SPC
SWOMCD.  SINCE THIS IS LIKELY TO BE A LOCALIZED EVENT...FEEL WNTR
WX ADVRY IS A GOOD WAY TO GO. WL NOT CHANGE GOING AMOUNTS. WL UPDATE
THE FORECAST TO RAISE LOWS A CAT OVR THE CNTRL AND SRN CWA AND TO
FINE TONE THE TIMING OF THE PRECIP. OTHER ELEMENTS OF THE FORECAST
LOOK GOOD.

NOTE TO USERS...BEEN HAVING PROBLEMS GETTING PRODUCTS TO THE
INTERNET AND THE PROBLEM IS BEING LOOKED AT. THIS WL BE FIXED AS
SOON AS POSSIBLE. THERE WILL ALSO BE A PNS BY 10 PM WITH THE LATEST
SNOWFALL TOTALS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
     IAZ001>003-012>014-020>022-031-032.
MN...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
     MNZ071-072-080-081-089-090-097-098.
NE...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
     NEZ013>014.
SD...WINTER STORM WARNING TONIGHT AND TUESDAY MORNING FOR SDZ050-
     063>065-068-069
     WINTER WEATHER ADVISORY THROUGH TUESDAY MORNING FOR SDZ060
     WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR SDZ055
     -056-061-062-066-067-070-071.

&&

BOUSTEAD
Hazardous weather outlook, Dec 8, 12:47 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CST MON DEC 08 2003

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AREAS OF SNOW WILL DEVELOP LATE AFTERNOON AND EVENING ACROSS
SOUTH CENTRAL SOUTH DAKOTA AND SPREAD EAST AND BECOME MORE
WIDESPREAD   OVERNIGHT.  A BAND OF HEAVIER SNOWFALL IS EXPECTED
TO SET UP FROM SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA...ACROSS NORTHWEST IOWA AND INTO SOUTHWEST
MINNESOTA...WHERE ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY
DAYBREAK.  AMOUNTS TO THE NORTH WILL DROP OFF SHARPLY... WITH
LESS THAN AN INCH FROM CHAMBERLAIN TO BROOKINGS. THE SNOW WILL BE
PRECEDED BY PATCHY FREEZING DRIZZLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TO AFFECT THE REGION ON TUESDAY...WITH THE
BAND EXPECTED TO SHIFT SOUTHEAST THROUGH THE DAY.  HEAVIEST
SNOWFALL WILL TAPER OFF LATE IN THE MORNING IN SOUTHEAST SOUTH
DAKOTA...BUT LINGER INTO THE AFTERNOON OVER MUCH OF NORTHWEST
IOWA.  TOTAL STORM ACCUMULATIONS ARE EXPECTED FROM 2 TO 4 INCHES
ALONG A LINE FROM PICKSTOWN TO FLANDREAU TO MARSHALL...WITH 3 TO
6 INCHES TO THE SOUTH OF THIS LINE. IN ADDITION... STRONG NORTH
WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winter Storm, Cottonwood

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Cottonwood forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winter Storm, Murray

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Murray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winter Storm, Nobles

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Nobles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Storm, Pipestone

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Pipestone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
December 8, 11:00 PM CST to December 9, 2:00 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328232, 5328233, 5328234, 5328235, 5328236, 5328237.